Alert archive / California / Tornado Warnings in 1997

Tornado Warning 1, NWS Sacramento, CA

November 13, 1997San Joaquin County, Stanislaus County, California

NWS Sacramento, CA issued this tornado warning at Nov 13, 1997, 2:35 PM PST for San Joaquin County, Stanislaus County, California. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 13, 1997, 2:35 PM PST (22:35 UTC)
Expired
Nov 13, 1997, 3:20 PM PST
In force
45 min
Issued by
NWS Sacramento, CA
Area
Whole counties

Counties San Joaquin County, CA, Stanislaus County, CA

The radar

The San Francisco radar (KMUX), 94 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 1997-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 1997-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAC 132237 RRA
TORSAC
CAC077-099-132320-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
235 PM PST THU NOV 13 1997

THE NATIONAL WEATHER SERVICE IN SACRAMENTO CA HAS ISSUED A TORNADO
WARNING EFFECTIVE UNTIL 320 PM PST FOR PEOPLE IN THE FOLLOWING
LOCATIONS...

IN CENTRAL CALIFORNIA

  ...SOUTHEASTERN SAN JOAQUIN COUNTY
  ...NORTHERN STANISLAUS COUNTY

DOPPLER RADAR INDICATES A POSSIBLE TORNADO ALONG HIGHWAY 120 ABOUT 5
MILES EAST OF MANTECA. THE STORM IS MOVING TO THE SOUTHEAST AT ABOUT
20 MPH. RESIDENTS IN THE TOWN OF ESCALON SHOULD KEEP A CLOSE EYE ON
THE WEATHER THROUGH 315 PM. OTHER TOWNS IN THE PATH OF THIS STORM ARE
RIVERBANK AND OAKDALE. THIS IS A SERIOUS STORM THAT HAS ALREADY
PRODUCED FUNNEL CLOUDS.

ROWE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Nov 13, 2:30 PM PST, 5 minutes earlier.

Area forecast discussion, Nov 13, 2:30 PM PST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
230 PM PST THU NOV 13 1997

SEVERE WEATHER CURRENTLY HAPPENING WITH TORNADO WARNING IN ZONE 19 SO
NOT A WHOLE LOT OF TIME FOR DISCUSSION AT THIS TIME. GOOD DYNAMICS
AND ACTIVITY ON DOPPLER HAVE PROMPTED MENTION OF THUNDERSTORMS IN
ENTIRE VALLEY/DELTA ZONES AND MOTHERLODE/FOOTHILLS THROUGH THIS
EVENING. CURRENT PATTERN LOOKING TOO WET TO ALLOW NO POPS TO STAND
FOR FRIDAY...SO HAVE REINTRODUCED THEM IN ALL ZONES. SYSTEM THAT WAS
DUE SUNDAY NOW LOOKS LIKE A LATE SATURDAY SYSTEM...SO HAVE BROUGHT
CHANCES IN BY AFTERNOON. HARTLEY

.STO...TORNADO WARNING ZONE 19 TIL 2320 UTC.

BLU EE 031/040 031/040 032 697321
RBL EE 046/059 043/055 044 694323
SAC BB 049/060 047/060 048 694313

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 2:23 PM PSTSevere Thunderstorm WarningSTOSan Joaquin47 min

Nearby

Tornado Warnings in California, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.